This site is intended for health professionals only

At the heart of general practice since 1960

Minimising the risks of NSAIDs

In this new series, Professor Hugh McGavock discusses common therapeutic errors – and how GPs can avoid them. He kicks off with how to minimise the risks involved with NSAIDs.

In this new series, Professor Hugh McGavock discusses common therapeutic errors – and how GPs can avoid them. He kicks off with how to minimise the risks involved with NSAIDs.

NSAIDs are by far the most common cause of serious drug harm and death reported worldwide. They are involved in about 30% of all yellow card reports to the MHRA – and the newer cox-2 inhibitor NSAIDs are as frequently reported as the older drugs.

41227522Fortunately, the causes of NSAID-induced problems are relatively easy to understand. NSAIDs block the synthesis in tissue cells of the prostanoid family of chemical messengers – the prostaglandins, prostacyclins and thromboxanes.

Several of these are among the triggers of the inflammatory processes. By blocking synthesis of these triggers, NSAIDs greatly attenuate all inflammation, and are very valuable in managing rheumatoid arthritis and other inflammatory processes – by reducing vasodilatation, oedema and pain. NSAIDs' analgesic and antipyretic effects are due to blocking of neuronal prostaglandin synthesis, which sensitises peripheral pain receptors and spinal pain pathways, and blocks synthesis of the prostaglandin in the temperature regulator of the hypothalamus, which initiates fever.

But many non-inflammatory prostanoids are essential chemical messengers that take part in the normal physiological regulation of numerous tissue and organ functions throughout the body. Unfortunately, NSAIDs block the synthesis of most of these essential regulators too, and so seriously disrupt organ function in a large proportion of patients, particularly the elderly and those with failing organs.

NSAIDs also interact with several commonly prescribed maintenance regimes, either by reducing their efficacy or by adding to their unwanted side-effects.

The quickest and most dramatic way of revealing the true extent of NSAID harm is to pose a hypothetical clinical scenario: you return from a fortnight's holiday and your first surgery is a nightmare of serious illnesses, all caused by your deputy's prescribing of NSAIDs to patients while you were away.

Many prescribers are unaware of more than half of these quite common drug-induced events. It is essential to remember this catalogue of horrors – but it is also important to understand the mechanisms by which they occur, so far as they are known (see below).

NSAIDs may cause...

• Bleeding or bruising in a previously well-anticoagulated patient

• Acute renal failure in a patient with mild, chronic renal failure

• Exacerbation of ulcerative colitis in a previously quiescent case

• Acute severe asthma (first attack in 10 years)

• Flare-up of quiescent psoriasis

• Loss of antihypertensive control in a previously stable patient

• Worsening of heart failure status in a previously stable elderly man

• Flare-up of an old peptic ulcer

• Admission to A&E with severe hyperkalaemia in a patient previously stable on an ACE-inhibitor and bendrofluazide

Reasons for NSAID events

• The bleeding or bruising was due to the anti-platelet effect of NSAIDs – they reduce synthesis of the clotting initiator, thromboxane, and enhance the action of warfarin.

• In chronic renal failure, the circulation of blood to the renal tubules (via the efferent arterioles) is dependent on local secretion of prostaglandins PGI2 and PGE2. Three days' use of an NSAID is enough to precipitate acute renal failure in such patients.

• The reason for NSAID-induced exacerbation of ulcerative colitis is unknown.

• Most GPs know that ideally no NSAID (including aspirin) should be taken by anyone with any history of asthma. The bronchioles are partly dependent on prostaglandin PGE2 modulation of smooth muscle tone, to maintain normal patency. If this essential prostaglandin secretion is blocked by an NSAID, an imbalance of unopposed bronchoconstriction may trigger the asthmatic process.

• The reason for psoriasis flare-ups is not known.

• NSAIDs significantly antagonise the effect of most antihypertensives. There is an extra danger if NSAIDs are given to patients who are taking ACE-inhibitors – an increased risk of renal impairment and hyperkalaemia.

• NSAIDs should be avoided where possible in any degree of heart failure – they cause increased retention of sodium and water because of a reduction of renal perfusion. They also have a depressant effect on the myocardium.

• Peptic ulceration, the best-known of the adverse reactions to NSAIDs, occurs because the gastric mucosa is dependent on prostaglandin PGE2 to inhibit gastric-acid secretion and maintain the protective gastric mucus covering. Cox-2 inhibitors are less likely to cause peptic ulceration.

• Anyone prescribing an NSAID to a patient on an ACE-inhibitor must monitor plasma electrolytes regularly. Both drug groups indirectly reduce aldosterone secretion, leading to sodium loss and potassium retention.

Hugh McGavock is Visiting Professor of Prescribing Science, Department of Nursing Studies, University of Ulster and Course Organiser, GP Continuing Clinical Education, Northern Ireland Medical and Dental Training Agency.

This is an extract from Pitfalls in Prescribing and How to Avoid Them. Pulse readers can but the book at the specially discounted price of £15.00 + P&P (usual price £18.99 + P&P). To claim the discount, please visit Radcliffe Publishing and enter the discount code PPLSE9 at the checkout. Allternatively, please order via 01235 528820 quoting the same code. Offer ends 28 August 2009.

Ibuprofen (pictured) and diclofenac appear to be less risky than other NSAIDs 5 rules

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say